Iowa, 2005

Funnel Clouds in Iowa, July 15, 2005

July 15, 2005 · NWS ARX · 2 events in 2 counties and zones

Law enforcement officials, spotters and the public reported brief funnel clouds, none of which touched down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials, spotters and the public reported brief funnel clouds, none of which touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 15, 1:45 AM CST, 12 hours earlier.

Area forecast discussion, Jul 15, 1:45 AM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT FRI JUL 15 2005

.SHORT TERM...THROUGH SUNDAY NIGHT

PRIMARY CONCERNS WERE WITH RAIN CHANCES THIS AFTERNOON AND EVENING...
AS WELL AS SUNDAY NIGHT INTO MONDAY. MAXIMUM TEMPERATURES WERE ALSO
A CONCERN INTO THE WEEKEND...ESPECIALLY ON SUNDAY.

EARLY MORNING SURFACE ANALYSIS INDICATED WEAK COLD FRONT EXTENDED
ACROSS NORTHWEST MN INTO EASTERN SOUTH DAKOTA. WATER VAPOR IMAGERY
SHOWED WAVE TRANSITING ONTARIO...WHILE VIGOROUS WAVE APPROACHING
BRITISH COLUMBIA. BEST DYNAMICAL FORCING SITUATED NORTH OF THE
INTERNATIONAL BORDER...THUS ONLY SOME LINGERING CONVECTION NOTED
ALONG THE FRONT. OVER THE FORECAST AREA...DEW POINTS RANGED FROM
LOWER 60S IN CENTRAL WI TO THE LOWER 70S IN NORTHEAST IOWA. DUE TO
LIGHT WINDS...HAZE/FOG EVIDENT...WITH SEVERAL SITES IN SOUTHWEST
WI/NORTHEAST IOWA REPORTING VISIBILITY AT 5-6SM.

00Z 15JUL05 MODEL INITIALIZATION LOOKED GOOD. MASS FIELDS OF THE
GFS AND NAM WERE SIMILAR...ALTHOUGH GFS CONTINUED TO HAVE LESS QPF
LATE THIS AFTERNOON AND EVENING ASSOCIATED WITH FRONT ENTERING THE
UPPER MISSISSIPPI VALLEY. IN ADDITION...GFS AND NAM SURFACE DEW
POINTS CONTINUED TO BE TOO HIGH. MODEL TREND HAS BEEN FASTER WITH
NEXT COLD FRONT TO IMPACT THE REGION SUNDAY NIGHT INTO MONDAY...WHICH
BOTH GFS AND NAM SUPPORT...AS DID THE UKMET. THUS...CONFIDENCE
GROWING THAT THIS FASTER SOLUTION SHOULD BE MOST PROBABLE OUTCOME.

THIS AFTERNOON AND EVENING...FULL WIND FRONTOGENESIS IN THE LOWER
LEVELS...ALONG WITH LOW LEVEL MOISTURE CONVERGENCE SUPPORTS RATHER
DIFFUSE FRONT FROM NEAR KDLH-KBKX BY 00Z 16JUL05. THIS SUGGESTS THAT
CONVECTION SHOULD DEVELOP IN PROXIMITY TO THE FRONT BETWEEN 21Z-
00Z...THEN PROPAGATE SOUTHWARD. BASED ON THIS...RAIN CHANCES APPEAR
TO BE RATHER SLIGHT IN THE FORECAST AREA AND 20 PERCENT PROBABILITIES
WERE MAINTAINED.

SUNDAY NIGHT...IT APPEARS THE COLD FRONT MOVING THROUGH IN THIS TIME
FRAME SHOULD BRING A BETTER CHANCE OF RAIN TO THE FORECAST AREA. THIS
WAS SUPPORTED BY STRONG DYNAMICS ASSOCIATED WITH UPPER LEVEL WAVE AND
DIVERGENCE ALOFT IN THE RIGHT ENTRANCE REGION OF THE 300MB JET. IN
ADDITION...FORCING IN THE LOWER LEVELS ASSOCIATED WITH FULL WIND
FRONTOGENESIS AND MOISTURE CONVERGENCE SUGGEST THERE SHOULD BE
SCATTERED CONVECTION ALONG THE FRONT. IN FACT...THERE COULD BE A
SEVERE WEATHER POTENTIAL SUNDAY NIGHT BASED ON SBCAPE VALUES OF
2000-3000 J/KG AND INCREASING WIND SHEAR. AS A RESULT OF FORCING
SIGNALS...ADJUSTED RAIN CHANCES UPWARD SUNDAY NIGHT AND PUSHED
AREAL EXTENT FURTHER EASTWARD AND SOUTHWARD.

THROUGH SUNDAY...MAXIMUM TEMPERATURES REMAIN A CONCERN AS FORECAST
850MB READINGS CONTINUE AROUND 18C-20C TODAY AND SATURDAY. IN FACT...
ON SUNDAY...BOTH GFS AND NAM SUGGESTED 850MB TEMPERATURES REACH 22C-
23C...WHICH WOULD SUGGEST HIGHS IN THE MID TO UPPER 90S...WITH
PERHAPS SOME SITES REACHING AROUND 100. IF THIS OCCURS...RECORDS
WOULD BE BROKEN FROM SUCH YEARS AS 1901...1936 AND 1964. NO CHANGES
WERE MADE TO CURRENT DATA BASE TEMPERATURES TODAY OR SATURDAY.
CONFIDENCE WAS HIGH ENOUGH TO TREND HIGHS UPWARD ON SUNDAY BASED ON
FRONT APPROACHING AND VERY WARM SOUTHWESTERLY FLOW AHEAD OF IT.

.LONG TERM...MONDAY THROUGH THURSDAY

BASED ON TREND OF FASTER PROGRESSION OF FRONT...RAIN CHANCES MAY
NEED TO BE TRIMMED MONDAY AND MONDAY NIGHT. OPTED TO ALLOW DAY SHIFT
TO EVALUATE THIS WITH NEXT MODEL RUN. A BREAK FROM THE HEAT SHOULD
OCCUR DURING THE EARLY PART OF THE WEEK IN THE WAKE OF THE COLD FRONT
PASSAGE. HOWEVER...APPEARS HEAT SHOULD RETURN DURING THE LATTER HALF
OF THE WEEK AS SOUTHERLY FLOW BECOMES ESTABLISHED ONCE AGAIN. BASED
ON GFSLR AND ECMWF...RAIN CHANCES ANTICIPATED TO OCCUR NORTH OF THE
FORECAST AREA...THUS MORE DRY WEATHER EXPECTED ALONG WITH THE RETURN
OF HEAT. CURRENT DATA BASE REFLECTS THIS OVERALL SCENARIO WELL.

&&

.FIRE WEATHER...

SUNDAY COULD BE A NEAR-CRITICAL FIRE WEATHER DAY. THIS WAS BASED ON
MAXIMUM TEMPERATURES REACHING THE MID TO UPPER 90S AND PERHAPS EVEN
AROUND 100. IN ADDITION...ABUNDANT SUNSHINE...SOUTHWEST WINDS OF 10
TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES OF 30 TO 35 PERCENT SHOULD
ENHANCE FURTHER DRYING OF FUELS SUCH AS BRUSH AND GRASS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 15, 3:50 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT FRI JUL 15 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
450 AM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL PUSH WELL INTO THE 90S THIS AFTERNOON.
PROLONGED EXPOSURE TO THIS HEAT WITHOUT PROPER HYDRATION COULD CAUSE
HEAT RELATED ILLNESS.

A WEAKENING COLD FRONT WILL PUSH EAST INTO NORTHWEST WISCONSIN AND
SOUTH CENTRAL MINNESOTA BY THIS EVENING. A SLIGHT CHANCE OF THUNDERSTORMS
WILL ACCOMPANY THE FRONT...MAINLY NORTH OF A LINE FROM AUSTIN
MINNESOTA TO MAUSTON WISCONSIN. DUE TO WEAK WIND SHEAR THROUGH THE
ATMOSPHERE AND LIMITED MOISTURE...ANY STORMS THAT DO DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ABOVE NORMAL HEAT WILL CONTINUE WITH AVERAGE HIGHS IN THE MID
90S. THOSE WITH OUTDOOR AFTERNOON ACTIVITIES SHOULD TAKE STEPS TO
AVOID HEAT RELATED STRESS ON THE BODY.

A COLD FRONT IS EXPECTED TO CROSS THE AREA SUNDAY NIGHT INTO MONDAY. DUE
TO INCREASED INSTABILITY AND WIND SHEAR ALONG AND AHEAD OF THE
FRONT...THERE IS A SLIGHT CHANCE A FEW OF THUNDERSTORMS COULD REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Howard

When
July 15, 1:45 PM CST
Where
Howard County, Cresco
Reported by
TRAINED SPOTTER
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Funnel Cloud, Mitchell

When
July 15, 6:24 PM CST
Where
Mitchell County, 6 mi NE of Osage
Reported by
LAW ENFORCEMENT
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466227, 5466226.